Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Complications
Feb 13, 2006

Hi Dr. Wohl (you rock!)

This isn't necessarily a meds question but rather about HIV itself.

Diagnosed in 2003... Nadir 203/14%. Currently in 300s and undetectable, 31%. Am on Reyataz/r, norvir, truvada, valtrex.

I've been having some neurological problems: hyperreflexia, clonus, cramps (hands, feet, throat, under tongue, and the worst - behind scrotum/rectum while stopping urination). Also get popcorn sensation going off in legs from time to time, vibrations on inside of feet. I didn't go in complaining about any of these things, I kinda thought they were normal [read: denial] but complained about my major headaches: problems climbing stairs and the "pulsing" fasciculation feeliing going on in my abdomen... a urologist told me to jerk off more. ehhem.

I've had the whole work up: MRIs, spinal tap (no HIV found), no syph, no thyroid issues, no vitamin issues, no immunoglobulin problems. Also had a SSEP (interpretation: problem in the brainstem) and 2 EMGs (chronic reinnervation without active denervation, increased potentials in both legs and I think they found some fasciculations on the last one, done a couple days ago). I have a MRS scheduled and am in the middle of a 2nd opinion evaluation for Motor Neuron Disease which is the rulling out on the MRS. The specialist at the ALS clinic has told me though, that he doesn't think the problem is motor neuron disease but probably something connected to HIV or its treatment, specifically a demyelinating problem.

I guess my question is: wouldn't demyelination from HIV show up on one of the test, maybe the SSEP?

Also, I have read about HAD and some of the early symptoms... dificulty with stairs, hyperreflexia, clonus, ... Is HAD a possibility? The CSF found no detectable HIV so wouldn't that, plus the no lesions on an MRI, kinda rule that out?

Just curious is HIV is really still a posibility here. I should mention, I've also gone to see a psychiatrist who didn't find I had depression or anxiety (other than a healthy amount that anyone should probably have when going through this process).

Thanks for your answer, I really appreciate it and the work you guys do.

Response from Dr. Wohl

Thanks for your post. Unfortunately, it sounds like despite a very through work up, the cause of your symptoms remains elusive. I am afraid I can not add much.

For the reasons you state, I think it unlikely that this is HIV dementia. For one thing, your viral load being undetectable on HIV meds makes this diagnosis low on the list. Plus, the absence of HIV in your spinal fluid suggests an alternative cause. Lastly, this seems an unusual presentation for HIV associated dementia.

Sorry, I wish I could provide more help.

DW



Previous
Does it matter what time you take your meds?
Next
question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement